[Skip to Content]
[Skip to Content Landing]
Article
June 1993

Serum Lipid Levels During Carbamazepine MedicationA Prospective Study

Author Affiliations

From the Departments of Neurology (Drs Isojärvi and Myllylä and Clinical Chemistry (Dr Pakarinen), University of Oulu (Finland).

Arch Neurol. 1993;50(6):590-593. doi:10.1001/archneur.1993.00540060030012
Abstract

• Objective.  —The aim of the study was to evaluate serum lipid levels during carbamazepine medication.

Design.  —A 5-year prospective follow-up study.

Setting.  —Outpatient department, University Central Hospital of Oulu (Finland).

Patients.  —Thirty-six consecutive untreated patients with recently diagnosed idiopathic epilepsy. All patients completed the 1-year follow-up, and 19 patients completed the 5-year follow-up.

Interventions.  —The patients were treated with carbamazepine for their newly diagnosed seizure disorder.

Main Outcome Measures.  —Serum lipid levels were followed up during the medication use.

Results.  —Serum total cholesterol and high-density lipoprotein cholesterol concentrations increased after 2 months of treatment with carbamazepine and remained high after 1 and 5 years. Furthermore, concentrations of serum low-density lipoprotein cholesterol and triglycerides increased transiently during the first year of medication. The increase in serum total cholesterol levels correlated with an increase in serum γ-glutamyltransferase concentrations.

Conclusions.  —Serum lipid levels change during carbamazepine medication; the increase in serum concentrations of total cholesterol and high-density lipoprotein cholesterol seems permanent, but the increase in serum low-density lipoprotein cholesterol and triglyceride levels is transient. The change in lipid metabolism may be associated with induction of the liver enzymes during carbamazepine medication. The increase in serum cholesterol and high-density lipoprotein cholesterol levels may have clinical relevance with regard to the incidence of atherosclerosis and coronary heart disease in patients with epilepsy receiving carbamazepine medication.

×